Welcome to the Mood Disorders Forum. Questions in this forum are being answered by Peter Forster, MD and topics covered are anxiety, bipolar, depression, panic disorder, post traumatic stress disorder and stress.
Dear Doctor, I have been under an Escilatopram treatment for about 9 months, first at 15mg and then 10mg for the last 4 months. My doctor would like me to continue the treatment for about 3 months at 10mg and then go for 5mg and stop. However, I was in a situation where I had no medication left and had to stop the medication for several days. Could you let me know what can be the side effects of stopping this medication suddenly and to start again after several days? Thank you for your help.
Discontinuing a serotonin antidepressant can be associated with three potential adverse consequences -
1. A discontinuation syndrome which occurs usually within a day to three days of stopping the medicine. It includes unusual sensations that have been described as electric shocks in the body, irritability, jitteriness, racy heart, sweating.... If the syndrome is due to stopping the medicine then it resolves very quickly when you take one dose of a serotonin antidepressant.
2. Resumption of the original symptoms. Whatever it was that you took the medicine to treat may resume within a few days to a couple of weeks of stopping the medicine.
3. Recurrence. After you stop the medicine you may be more prone to another episode of anxiety or depression in the future. It does not appear, though, that the odds of this are any greater than if you had not taken the medicine, it is just that you are not protected from future episodes.
Since it has been a few days since you ran out you are not likely to have a discontinuation syndrome. You should watch for a resumption of the original symptoms over the next week or two. Contact your doctor if you notice this.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.